Do yellowish eyes indicate liver problems?
I have been taking E for almost 7 months now. Over the past month I have been out 'clubbing' it every weekend. My average consumption each night is between 5 to 8 pills. Recently, I have noticed that the whites of my eyes have developed yellowish tinge to them - not severe, but is noticable. I am told (not by a medical person) that these are warning signs - my body telling me that I am overworking my liver!
I have laid off E for a couple of weeks and my eyes are now returning to thier natural colour. Are there any tests a doctor could perform to establish how healthy my liver is?
reply from an expert
The mechanisms of liver toxicity with ecstasy are still not established. There is no doubt that it can in a few people cause liver problems. These can either be acute, leading to liver failure in a manner not dissimilar to paracetamol overdose or chronic. The chronic form can progress to liver failure with continued use. I have seen such a case.
Acute liver failure with e does not do well which is medical shorthand for usually die. In one reported series when acute liver failures with e received transplants, 4 out of 5 died...
A yellow tinge to the whites of the eyes is one of the signs of jaundice. it might be due to some other cause, but it is certainly possible that it might be due to e use. I'm afraid the advice is clear; stop using e and take yourself to a competent medic. Your GP should be able to make a rapid referral for you to a hepatologist. I can't suggest any realistic alternative. Stray dog treatment, (ignore it and hope it will go away), is not appropriate. This needs investigating and sorting. Sorry, but thats it.
I make the usual disclaimer as required by the general medical council; sorry, I can't take you on personally as a patient. But you MUST consult a doctor very soon on this.
A R W Forrest LLM, FRCP, FRCPath